Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Milwaukee, WI

August 28, 2018Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 28, 2018, 3:44 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 3:44 PM CDT (20:44 UTC)
Expired
Aug 28, 2018, 4:17 PM CDT
In force
33 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KMKX 282044
SVRMKX
WIC021-027-282130-
/O.NEW.KMKX.SV.W.0069.180828T2044Z-180828T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
344 PM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southeastern Columbia County in south central Wisconsin...
  Northwestern Dodge County in southeastern Wisconsin...

* Until 430 PM CDT.

* At 344 PM CDT, severe thunderstorms were located along a line
  extending from Randolph to near Poynette, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Beaver Dam, Mayville, Columbus, Horicon, Juneau, Poynette,
  Randolph, Fall River, Theresa, Rio, Cambria, Burnett, Fox Lake,
  Arlington, Reeseville, Otsego, Clyman, Friesland, Lowell and
  Doylestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4355 8840 4329 8874 4328 8922 4334 8949
      4360 8911
TIME...MOT...LOC 2044Z 264DEG 32KT 4357 8905 4337 8937 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL
3 follow-up statements
066 
WWUS53 KMKX 282051
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
351 PM CDT TUE AUG 28 2018

WIC021-027-282130-
/O.CON.KMKX.SV.W.0069.000000T0000Z-180828T2130Z/
Columbia WI-Dodge WI-
351 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN COLUMBIA AND NORTHWESTERN DODGE COUNTIES...

At 350 PM CDT, severe thunderstorms were located along a line
extending from near Randolph to near Poynette, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.  Columbia County Dispatch reported tree 
         damage in the central part of the county, near Poynette. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beaver Dam, Mayville, Columbus, Horicon, Juneau, Poynette, Randolph,
Fall River, Theresa, Rio, Cambria, Burnett, Fox Lake, Arlington,
Reeseville, Otsego, Clyman, Friesland, Lowell and Doylestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4355 8840 4329 8874 4328 8922 4334 8949
      4360 8911
TIME...MOT...LOC 2050Z 264DEG 32KT 4357 8899 4337 8931 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL
033 
WWUS53 KMKX 282104
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
404 PM CDT TUE AUG 28 2018

WIC021-027-282130-
/O.CON.KMKX.SV.W.0069.000000T0000Z-180828T2130Z/
Columbia WI-Dodge WI-
404 PM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN COLUMBIA AND CENTRAL DODGE COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from near Waupun to Columbus, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.  Numerous trees have been reported down 
         across northern Dodge and northern and central Columbia 
         Counties. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beaver Dam, Mayville, Columbus, Horicon, Juneau, Fall River, Theresa,
Burnett, Reeseville, Clyman, Lowell, Kekoskee, Atwater, Danville,
South Beaver Dam, Minnesota Junction and Leipsig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4330 8873 4329 8920 4357 8888 4356 8861
      4355 8840
TIME...MOT...LOC 2103Z 271DEG 47KT 4358 8868 4335 8902 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL
362 
WWUS53 KMKX 282117
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
417 PM CDT TUE AUG 28 2018

WIC021-027-282127-
/O.CAN.KMKX.SV.W.0069.000000T0000Z-180828T2130Z/
Columbia WI-Dodge WI-
417 PM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA AND
CENTRAL DODGE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, southeastern and east central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Dodge County. 

LAT...LON 4330 8873 4329 8920 4357 8888 4356 8861
      4355 8840
TIME...MOT...LOC 2116Z 264DEG 32KT 4359 8852 4336 8886 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Tue Aug 28 2018

.SHORT TERM...

So while we still might get a few showers and thunderstorms across
south central WI this afternoon, the stronger storms are going to
develop just ahead of the surface front, roughly from La Crosse to
northeast WI near Menominee. This is associated with the currently
strong southwesterly flow aloft and steeper mid level lapse rates.
This convection is expected to organize into a broken line by late
afternoon and slide east, possibly clipping the MKX forecast area
(Marquette to Sheboygan County). The strongest forcing will
gradually slide southeast into the MKX forecast area late this
afternoon so either the central WI line will slide south or we
will see additional scattered thunderstorms develop (per the
latest HRRR). We will continue to see rounds of thunderstorms
until just after midnight until the 850mb front gets through
southeast WI.

With the strong instability and shear over southern WI today,
large hail and damaging winds are threats. Tornadoes that develop
along the leading edge of bowing line segments are possible given
strong 0-3km bulk shear. The storm motion will be east-northeast
which is almost parallel to the front, thus the heavy rain and
flash flood threat due to likelihood of training thunderstorms. A
severe thunderstorm watch was just issued.

.LONG TERM...

Wednesday and Thursday... Forecast confidence is High.

Low clouds and maybe some drizzle will linger across southeast WI
Wed morning until the upper trough can swing through. Highs will
only be around 70 with lower humidity and dewpoints.

High pressure and clear skies with plenty of lingering moisture is
a good setup for dense fog Wednesday night. Lows will be in the
lower 50s.

Thursday will be quiet. Return flow around the high will warm our
temps into the lower/mid 70s.

Labor Day Weekend... Forecast confidence is Medium.

A weak upper wave will slide northeast Thu nt into Friday. As it
approaches WI, expect scattered showers and thunderstorms on
Friday and/or Friday night into Saturday morning. Models are
showing a weakening trend to the forcing/showers for Friday.

Precip may linger into Saturday afternoon, but Saturday night
looks quiet. Sunday weather is looking quiet with warming temps.
Thunderstorms might be possible Sunday evening with a weak
disturbance.

Thunderstorm chances return Monday, but the synoptic setup and
reasons for storms are varied between the models, thus there is
still uncertainty.

Tuesday... Forecast confidence is Low.

The middle of next week looks unsettled with periods of
thunderstorms.

&&

.AVIATION(21Z TAFS)...

MVFR ceilings will persist through late afternoon. We should see
some improvement in ceilings, but there will still be a few MVFR
cloud bases around given our very moist environment. Thunderstorms
are developing. They may be severe with wind and hail and will
also have high rainfall rates. A tornado is possible.

Thunder should taper off after midnight, but showers and isolated
thunderstorms may linger until after sunrise Wed morning. MVFR
ceilings behind the storms overnight into Wed morning will
gradually rise to VFR by early afternoon.

&&

.MARINE...

The small craft advisory continues through 7 pm and may need to be
extended. Severe thunderstorms are possible this evening with
winds and hail and even waterspouts.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-062>068.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

&&

Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...Cronce
Hazardous weather outlook, Aug 28, 3:25 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Tue Aug 28 2018

WIZ046-047-051-052-056>060-062>072-291100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a threat for severe thunderstorms this afternoon and
evening and heavy rainfall through the overnight hours. The
periods of heavy rain will result in a risk for flooding,
especially for areas that have seen very heavy rain over the last
week or so. A Flash Flood Watch is in effect for parts of the
region into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are chances for thunderstorms late Thursday night through
Saturday and again Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through this evening.

LMZ643>646-291100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect into this evening for
gusty south to southwest winds.

Severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A chance for thunderstorms will return for Friday night and
Saturday, and then again Sunday night through Monday.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Aug 28, 3:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
323 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     6 S MONTELLO            43.70N 89.33W
08/28/2018                   MARQUETTE          WI   PUBLIC

            TREE DAMAGE. MPING REPORT.

&&

WOOD
Local storm report, Aug 28, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     KINGSTON                43.69N 89.13W
08/28/2018  E70 MPH          GREEN LAKE         WI   LAW ENFORCEMENT

            ESTIMATED 70 MPH GUST.

&&

WOOD
Local storm report, Aug 28, 3:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     ENDEAVOR                43.71N 89.47W
08/28/2018                   MARQUETTE          WI   BROADCAST MEDIA

            TREES DOWN ALL OVER ENDEAVOR. TIME ESTIMATED
            FROM RADAR.

&&

WOOD
Local storm report, Aug 28, 3:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     6 SSE ENDEAVOR          43.64N 89.41W
08/28/2018  E60 MPH          MARQUETTE          WI   PUBLIC

            EST 50-60 MPH ON HWY F ON THE COUNTY LINE.

&&
Local storm report, Aug 28, 3:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
338 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     3 S PRINCETON           43.81N 89.12W
08/28/2018                   GREEN LAKE         WI   EMERGENCY MNGR

            NEAR INTERSECTION OF HWY D AND ROEDER RD.

&&
Local storm report, Aug 28, 3:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
339 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          4 NNE MARQUETTE         43.79N 89.10W
08/28/2018                   GREEN LAKE         WI   EMERGENCY MNGR

            ON HWY D WEST OF HWY 73.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:12 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette48 min
Aug 27, 10:43 PM CDTSpecial Marine WarningMKX92 min
Aug 27, 10:47 PM CDTSevere Thunderstorm WarningMKXSauk43 min
Aug 27, 11:22 PM CDTTornado WarningMKXSauk23 min
Aug 27, 11:36 PM CDTTornado WarningMKXColumbia, Marquette, Sauk24 min
Aug 27, 11:51 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 27, 11:55 PM CDTFlash Flood WarningMKXGreen Lake, Marquette6 hr
Aug 27, 11:57 PM CDTTornado WarningMKXColumbia, Green Lake, Marquette33 min
Aug 28, 12:00 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 12:51 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 1:45 AM CDTFlash Flood WarningMKXDodge, Ozaukee, Washington3 hr
Aug 28, 2:43 AM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 28, 5:45 AM CDTAreal Flood WarningMKXColumbia, Sauk6 hr
Aug 28, 5:53 AM CDTAreal Flood WarningMKXGreen Lake, Marquette6 hr
Aug 28, 11:33 AM CDTRiver Flood WatchMKXOzaukee7 hr
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk13 days
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk16 days
Aug 28, 2:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk46 min
Aug 28, 2:46 PM CDTTornado WarningMKXMarquette44 min
Aug 28, 3:01 PM CDTFlash Flood WarningMKXColumbia, Green Lake, Marquette, Sauk10 hr
Aug 28, 3:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette39 min
Aug 28, 3:12 PM CDTTornado WarningMKXGreen Lake, Marquette33 min
Aug 28, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake55 min
Aug 28, 3:38 PM CDTTornado Warning Tornado observedMKXFond du Lac, Green Lake37 min
Aug 28, 3:59 PM CDTTornado WarningMKXDodge, Fond du Lac31 min
Aug 28, 4:10 PM CDTTornado Warning Tornado observedMKXDodge, Fond du Lac35 min
Aug 28, 4:13 PM CDTSpecial Marine WarningMKX92 min
Aug 28, 4:15 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington60 min
Aug 28, 4:21 PM CDTFlash Flood WarningMKXFond du Lac, Sheboygan9 hr
Aug 28, 4:26 PM CDTTornado Warning Tornado observedMKXFond du Lac, Sheboygan34 min
Aug 28, 4:38 PM CDTFlash Flood WarningMKXOzaukee, Washington7 hr
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningMKXDodge, Milwaukee, Ozaukee, Washington, Waukesha27 min
Aug 28, 6:55 PM CDTRiver Flood WarningMKXSauk63 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXOzaukee36 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXJefferson20 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.